Colorado, 2021

Heavy Snow in Colorado, February 24 to 25, 2021

February 24 to 25, 2021 · NWS PUB · 3 events in 3 counties and zones

An upper level system moved across the region during this time and helped assist with really focused snow development over El Paso county. Accumulating snow was noted outside of El Paso county, however, persistent heavier snow allowed amounts to approach ten to twelve inches in some spots.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

An upper level system moved across the region during this time and helped assist with really focused snow development over El Paso county. Accumulating snow was noted outside of El Paso county, however, persistent heavier snow allowed amounts to approach ten to twelve inches in some spots. These higher amounts were observed across the western half of the county, around the I-25 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 24, 3:44 PM MST, 4 hours 16 minutes earlier.

Area forecast discussion, Feb 24, 3:44 PM MST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
344 PM MST Wed Feb 24 2021

.SHORT TERM...(This evening through Thursday)
Issued at 241 PM MST Wed Feb 24 2021

An upper level trof will be moving toward the area from the
northwest overnight, with its axis expected to lie from over
southern wy to northwest AZ by 12Z Thu. The HRRR and RAP are slow to
develop precip over the area, with only some isolated evening
showers over El Paso and Teller Counties, but not really showing
high chances for snow over the Palmer Divide and northern Teller
County until around midnight, along with scattered or likely chances
over portions of Lake County.  The RAP and HRRR then spread the snow
south through Teller and El Paso Counties, and into Fremont County
and the Wet mtns, and more into the central mtns as well.  Up
through 10Z, these models keep the rest of the forecast area dry.
Then by 12Z the snow is expected to spread all along the eastern
mtns and I-25 corridor.  The GFS is fairly similar to the RAP and
HRRR, although it shows some evening showers over the eastern mtns
and portions of the plains, with little QPF.  The NAM is rather dry
as well through 06Z, but does have some showers over the eastern
mtns and the Palmer Divide.  The NAM also shows the bulk of the
precip after midnight, and especially toward morning, and also
include areas north of Highway 50 over the southeast plains. The NAM
continue to show higher chances and accumulations of precip than the
other models, over portions of the San Luis Valley and southwest
mtns.

On Thu, the upper trof slowly moves southeastward over CO, with the
mtns and portions of the I-25 corridor still being the areas with
the highest snow chances, and mainly through noon.  The forecast
models have backed off on precip amounts for portions of the
southern I-25 corridor, south of Walsenburg.  Thu afternoon the
precip should decrease over most locations, but the southern mtns
will probably have fairly high chance of light snow through the
afternoon.

There are still uncertainties as to how much snow may fall,
especially in the San Luis Valley and southwest mtns, and over
portions of the southeast plains, mainly Crowley and Kiowa Counties.
However, confidence is probably the highest over Teller and El
Paso Counties.

Will leave the current Winter Weather Advisory as is for now. Even
if snowfall amounts in some of the advisory area end up not being
all that much, there could be enough snow to make driving a little
challenging through midday Thu.

.LONG TERM...(Thursday night through Wednesday)
Issued at 241 PM MST Wed Feb 24 2021

The next system to pass over the area will be a weak trough slated
to move over Colorado during the day on Friday. Models have been
trending warmer for the high temperatures, so adjusting along with
guidance bumped up high temps a few degrees across the board,
leaving high 40s to low 50s over the plains and 30s-40s over the
higher terrain. As the trough swings down Friday afternoon,
stability and moisture should be good enough to trigger some brief
snow over the Continental Divide, but any accumulations are expected
to be very light, and even then snow amounts in general have been
trending down the last 24 hours in the model guidance. Winds are
also expected to pick up later in the day over the mountains, but
gusts should still stay below the 50 mph mark.

Snow over the Continental Divide will likely continue into Saturday
after a seasonably cool evening. As the next upper trough makes its
way over Colorado. Along with this system, a cold front is expected
to make its way south across the plains during the late afternoon,
and while it will bring in some brief gusty winds and bring
temperatures down Saturday night and Sunday, any snow associated
with this front will likely stay confined to the Continental Divide.

Current runs of the GFS and EC both show a closed low being sent far
south of our area Sunday night into Monday, which could put a little
snow on the south part of the area near the Raton Mesa. Confidence
in the models that far out is low when considering snow chances and
amounts, but the synoptic set up is possible. After Monday, the
models diverge more, but an upper ridge is expected to build in
Tuesday and give us a brief dry and warm period through the first
half of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 324 PM MST Wed Feb 24 2021

Updated for spelling errors and updates to timing on snowfall.

KALS...VFR conditions are expected throughout the day today along
with gusty southwest winds up to 35 mph. Starting around 05Z snow
will be in the vicinity of the terminal which may lower cigs
depending on how close they get. Models have been inconsistent
today on the exact coverage of the snow, but confidence iS
moderately high that snow could begin falling close to KALS around
10Z, limiting vis and cigs to potential IFR-LIFR conditions for a
few hours. The snow is expected to decrease in coverage tomorrow
afternoon, but will likely linger around the TAF site through the
end of the forecast period.

KCOS...Low-mid level clouds and gusty winds have persisted at KCOS
this afternoon, although the gusts have decreased over the last few
hours. The low clouds are expected to persist through the rest of
the night as snow is expected to set in within the next few hours.
While the intensity and the extent of the snow has been inconsistent
in the models today, there is moderately high confidence that the
snow will set in near the TAF site by 01-02Z and last into
tomorrow morning, resulting in IFR-LIFR conditions prevailing for
several hours at a time. Will continue to monitor trends. After
the snow dissipates tomorrow VFR conditions are expected to
return.

KPUB...Gusty east winds and low clouds continue over the TAF site
and will likely persist through the forecast period. Snow is
expected to develop over the area by about 04Z, and could move
over the TAF site as early as 04Z, although it is notable that
models have been inconsistent today on the extent of the snowfall.
Based on recent guidance, there is moderately high confidence
that the snow will last over the terminal until around 17Z
tomorrow, generally light but becoming locally heavy at times,
which will keep things in the IFR-LIFR range through tonight. Once
the snow dissipates tomorrow MVFR-VFR conditions will return for
the rest of the forecast period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 5 AM to 1 PM MST Thursday for
COZ074-075-087-088.

Winter Weather Advisory from 1 AM to 11 AM MST Thursday for
COZ072-073-076>080-083-085-086.

Winter Weather Advisory from 8 PM this evening to 11 AM MST
Thursday for COZ081-082-084.

&&

SHORT TERM...28
LONG TERM...GARBEROGLIO
AVIATION...GARBEROGLIO
Hazardous weather outlook, Feb 24, 10:26 AM MST, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1026 AM MST Wed Feb 24 2021

COZ058>089-093>099-251730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1026 AM MST Wed Feb 24 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Snow is expected to develop over the mountains this afternoon,
then spreading over El Paso County by around midnight, and
spreading south through the night. At this time, it looks like the
San Luis Valley should just see light snowfall by Thursday
morning, but some forecast models are showing the potential for
some heavier snow, especially over northern portions. Hazardous
travel conditons will be possible across much of the area later
tonight and into midday Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Snow will continue across the region through Thursday morning
with some additional accumulations. At this time, it looks like
the highest snow amounts should be over the Wet and Sangre de
Cristo mountains, and over the adjacent lower elevations. Hazardous
travel conditions will impact the morning commute.

Winds will increase across the region for Friday and Saturday,
with the potential for gusts to around 50 mph across the higher
elevations. Some light snow will be possible at times across the
central mountains over the weekend, which may spread into the
adjacent plains along, and north of highway 50 for Saturday night
into Sunday.

Another storm system may impact portions of southern Colorado
Sunday night and Monday, bringing the potential for some
additional light to moderate snowfall depending on the storm
track.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible tonight and Thursday morning across the entire region.

28/28

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
February 24, 8:00 PM MST to February 25, 7:36 AM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Reported by
Public
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Heavy snow of 12.0 inches. 2 southwest Colorado Springs.

Heavy Snow, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
February 24, 8:00 PM MST to February 25, 6:12 AM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Reported by
Public
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Heavy snow of 10.0 inches. 6 south Air Force Academy.

Heavy Snow, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
February 24, 8:00 PM MST to February 25, 8:00 AM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Reported by
CoCoRaHS
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Heavy snow of 8.5 inches. 6 south southeast La Veta Pass.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946321, 946323, 946324.